Island Health has issued a warning about a rise in overdoses for Nanaimo. The health authority advises drug users to carry naloxone. (News Bulletin file photo)

Island Health has issued a warning about a rise in overdoses for Nanaimo. The health authority advises drug users to carry naloxone. (News Bulletin file photo)

Island Health issues drug overdose warning for Nanaimo

Overdoses on the rise in the area for people injecting and inhaling stimulants and opioids

Island Health has issued a drug poising overdose advisory for Nanaimo.

According to the advisory, overdoses are on the rise in the area among people using opioids and stimulants who face an increased risk from injection and inhalation.

Island Health is offering several tips to help make drug consumption safer.

People are encouraged to visit 437 Wesley St. where immediate drug checking is available Thursdays and Fridays, 11:30 a.m. to 3:30 p.m., and drug samples can be dropped off for checking daily from 6 a.m. to noon. The site’s overdose prevention service is also open daily from 11 a.m. to 9 p.m.

Drug users are advised to carry naloxone and visit www.naloxonetraining.com for a training refresher.

Mixing substances should be avoided, notes Island Health, as mixing substances with alcohol and prescription drugs increases the risk of overdose.

The health authority recommends staggering drug use with a friend, so someone is able to respond to an overdose situation if needed. If using alone, drug users are advised to let someone know. The Connect by Lifeguard app is available for download and links users to mental health and substance-use resources.

Another option is to call the national OD response service at 1-888-688-6677.

Island Health urges drug users to ‘start low, go slow’ and take a small amount of the substance then wait and see how it feels. People are advised to try to know their tolerance and be aware that tolerances to substances can be lower for those who are sick or those who haven’t used drugs for a period of time.

If someone overdoses, call 911 and stay with them. Administer naloxone and give one breath every five seconds until emergency services arrive.

READ ALSO: Lives lost in drug-poisoning crisis remembered on Overdose Awareness Day in Nanaimo



photos@nanaimobulletin.com

Like us on Facebook and follow us on Twitter

Breaking Newsoverdose crisis

Breaking News You Need To Know

Sign up for free account today and start receiving our exclusive newsletters.

Sign Up with google Sign Up with facebook

This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.

Reset your password

This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.

A link has been emailed to you - check your inbox.



Don't have an account? Click here to sign up